Dear Erowid Readers: We're a small nonprofit that runs the top drug information website in the world. We have only 4 staff but serve 12 million users, and have costs like any big website: servers, power, office space, programs, and staff. To protect our independence, we don't run ads or take government funds. If everyone reading this gave $3, our fundraising would be done today. If Erowid is useful to you, take a minute to keep it online and ad-free another year!
|BODY WEIGHT:||200 lb|
I started experimenting with Thujone a couple of months ago, taken from the common plant Tanacetum Vulgare (Common Tansy.) If you wish to experiment with this, make certain you do not use other varieties of Tansy. There is one in particular that causes liver malfunction and death to farm animals. I won't give it's name here.
I first tried brewing Tansy in a tea, and I felt a pleasant space-expanding sort of feeling similar to Kava, but not much besides. It was bitter, but I had no problem drinking it. Tansy has a pleasant smell, but there's a undercurrent reminiscent of oil or gas or some petrochemical in that smell.
I later tried steeping Tansy in Pernod. It tasted awful, but I felt like I was on speed after consuming it, and spent many a night running about the house like a maniac. At one point I knew I had done too much. The first sign was a sudden paranoia about noises in my house, and the sudden onslaught of pointless nightmares. It's important to recognize that Thujone accumulates in your system, and will small consecutive doses, you can accidentally go too far. This is probably why it was banned. One drink too many, and you can go into convulsions and wind up in a hospital. I went too far, and suffered for three days afterwards. I lost a fair portion of my short term memory, was experiencing tremors, and everything I looked at looked like I was viewing it at a slower frame rate. I cannot express how happy I felt when my memory recovered a week or two later. Luckily, I did not wind up in the hospital.
I then tried steeping it in Vodka. One day I was experimenting with a solar still and tried putting some of my Thujone laden Vodka (also flavored with Anise and Fennel) thru the still. When I drank the product, I was shocked because my lip immediately went numb, and I felt that same space expanding feeling, similar to Kava. I conjectured that the oils of Anise and Fennel (Anethol) were somehow being converted into Kavalactones during the distillation process. There is a definite Kava effect in Absinthe, and distilling brings it out. I would never go back to steeping Thujone laden herbs again. If you want the full effect of Absinthe, distillation is absolutely necessary --in the presence of Fennel and/or Anise.
Final experiences. I distilled 750mL 40% Vodka, after steeping Tansy leaves and home ground Anise and Fennel Seeds (5 tsp of each of the latter) for about 3 days, resulting in a 60% mixture of a drink I called Tansynthe. I would drink 1/2 ounce of this with 2 1/2 ounces of apple juice. This is quite a tasty drink. And even in small quantities (1/2 ounce) the thujone effect comes through clearly, though it took about 30-45 minutes to kick in.
I experienced a kind of shifting euphoria, as though a warm sponge moved upwards and enveloped my brain. Sometimes it was a clear feeling, like listening to the note of a song, other times it was a diffuse warmth. Sometimes it felt like something rubbed along my brain, imparting low frequency vibrations. It was never the same. In one instance, smiling broadly intensified the effect which seemed to exist in my cheeks. And there were mild hallucinations, strong closed eye visuals. Images seemed to remain on the retina too long. Sometimes I wanted to run around like nuts; other times I was afraid to move because the effect made me feel that this would be disastrous. My eyes burned, and I noticed some asthmatic symptoms. More frightening was the effect on breathing. I felt as though my chest was experiencing a tranquilizing effect. I sometimes forgot to breath, and taking deep breaths was hard. Also, my heart beat was almost un-noticeable. The soaring euphoria was counterbalanced by anxiety. Lastly, the hang-over was awful... beyond compare. The next day, I felt as though someone had taken a hammer to my head. I suspect that your brain craves it and this awful hangover is a withdrawal of some sort.
The whole effect reminded me of that vodka commercial where a glass is conveyed through a room on a tray, and we see things through it... Stairs look like keys on a piano, a stole comes to life and takes a bite at you. Meanwhile, music like that heard in 'The Shining' plays in the background. This stuff is like that... mysterious, shiny, infinitely interesting, never the same in effect, shifting, slightly creepy, and always with a deadly undercurrent swimming just below the surface. Look at the effects I've described above: tremors, mania, fear of moving, paranoia, nightmares, shifting euphoria(s), memory loss, anxiety, hallucinations... it is incredible that all this is in one drug. And you can have convulsions and die too. Anyways, after this last experience (had 5 or 6 drinks from that batch,) I tossed the remainder down the drain. I've weighed the pros and cons of this drug, and the cons definitely outweigh the pros. End of report.
|Exp Year: 2001||ExpID: 10867|
|Age at time of experience: Not Given|
|Published: Jun 29, 2002||Views: 27,636|
|[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]|
|Erowid Experience Vault||© 1995-2014 Erowid|